Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 9:46 PM CDT for Atoka County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 9:46 PM CDT (02:46 UTC)
- Expired
- Apr 19, 2003, 10:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Atoka County, OK
The radar
The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3665 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS54 KOUN 200246 SVROKC OKC005-200315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 946 PM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 1015 PM CDT * AT 946 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES WEST OF CHOCKIE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE CHOCKIE AND WARDVILLE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3469 9609 3451 9609 3457 9588 3470 9588 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:40 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Apr 19, 3:40 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIIONAL WEATHER SERVICE NORMAN OKLAHOMA 340 PM CDT SAT APR 19 2003 A COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHERN PLAINS THIS AFTERNOON. THE DRYLINE HAS PUSHED TO NEAR A WOODWARD... TO OKC... TO ARDMORE LINE BY MID AFTERNOON. MEANWHILE... AN OUTFLOW BOUNDARY FROM MORNING CONVECTION HAD MOVED NORTH INTO NORTH CENTRAL OKLAHOMA... WHILE A COLD FRONT WAS ENTERING FAR NORTHWEST OKLAHOMA. PRIMARY AREAS OF SEVERE TSTMS INTO THE EVENING HOURS WILL BE OVER OUR FAR EASTERN AND SOUTHEAST ZONES... AND ACROSS NORTHERN OKLAHOMA. TORNADO WATCHES #131 AND 132 CONTINUE IN EFFECT FOR THESE AREAS. AS A LARGE PART OF THE ENERGY ASSOCIATED WITH THE UPPER WAVE MOVES INTO THE CENTRAL PLAINS TONIGHT... THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE REGION. ENOUGH MOISTURE MAY HANG AROUND WESTERN AND CENTRAL OKLAHOMA TO SUPPORT A FEW THUNDERSTORMS ALONG AND NORTH OF THE FRONT THROUGH THE EVENING. EASTER SUNDAY INTO MONDAY NIGHT WILL BE COOLER AND DRYER AS RIDGING BUILDS INTO THE AREA. THE NEXT CHANCE FOR TSTMS EXPECTED TO BE TUESDAY ACROSS THE WEST AS ANOTHER UPPER LOW MOVES INTO THE SOUTHWEST U.S. PCPN CHANCES WILL INCREASE AND SPREAD EAST OVER MUCH OF THE AREA TUESDAY NIGHT AND WEDNESDAY. OKC 48 67 45 72 / 30 0 0 0 HBR 46 68 43 73 / 20 0 0 0 SPS 49 73 47 75 / 10 0 0 0 GAG 42 67 38 72 / 40 0 0 10 PNC 46 65 43 69 / 60 5 0 0 DUA 53 72 48 73 / 50 0 0 0 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 9 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.
TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY. THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON. STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.
AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY. AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP. INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.
SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.
THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.
THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
.26.In the hours before
Local storm report, Apr 19, 5:56 PM CDT, 3 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM RENFROW OK 1.00 INCH HAIL
04/19/03 GRANT REPORTED BY NWS
COOP OBSERVER
KTLocal storm report, Apr 19, 6:11 PM CDT, 3 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 2 W BRAMAN OK .75 INCH HAIL
04/19/03 KAY REPORTED BY HAM RADIO
SPOTTER.
0607 PM 5 SE BRAMAN OK .88 INCH HAIL
04/19/03 KAY REPORTED BY SPOTTER.
0611 PM BRAMAN OK 1.00 INCH HAIL
04/19/03 KAY REPORTED BY HAM RADIO
SPOTTER.
0614 PM BRAMAN OK 0.88 INCH HAIL
04/19/03 KAY REPORTED BY NWS COOP
OBSERVER.
TY/KTLocal storm report, Apr 19, 6:36 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 1 NW NEWKIRK OK 1.00 INCH HAIL
04/19/03 KAY REPORTED BY NWS COOP
OBSERVER.
KT/TYLocal storm report, Apr 19, 6:42 PM CDT, 3 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM RENFROW OK .75 INCH HAIL
04/19/03 GRANT REPORTED BY NWS
COOP OBSERVER
KTLocal storm report, Apr 19, 6:58 PM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 12 NE NEWKIRK OK .88 INCH HAIL
04/19/03 KAY PUBLIC REPORT
TYSpecial weather statement, Apr 19, 9:41 PM CDT, 5 minutes before
OKZ043-048-052-200300- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 941 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND COAL COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG HIGHWAY 69 FROM NEAR ATOKA LAKE TO DURANT AT 940 PM...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WINDS TO 50 MPH ARE LIKELY WITH THESE STORMS. ALTHOUGH RADAR INDICATES THAT THE STORMS ARE JUST BELOW SEVERE LEVELS AT 940 PM...ANY OF THE STORMS COULD INTENSIFY AND PRODUCE LARGER HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 60 MPH LOCALLY. PEOPLE IN ATOKA...BRYAN AND COAL COUNTIES...INCLUDING THE CITIES OF ATOKA AND DURANT...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 30 min |
| Apr 19, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.